MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 12/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, a plaintiff was diagnosed with elevated level of chromium and cobalt ions in plasma on (b)(6) 2023, after undergoing a right tha-bhr on (b)(6) 2010.Therefore, a revision surgery was performed on (b)(6) 2023, during which significant amount of synovial fluid and mild trunnionosis around proximal part of the stem was found.The acetabular and femoral components were replaced for competitor devices.The plaintiff was taken to the pacu in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, a patient was diagnosed with elevated level of chromium and cobalt ions in plasma after undergoing a right total hip arthroplasty-bhr.Therefore, a revision surgery was performed during which significant amount of synovial fluid and mild trunnionosis around proximal part of the stem was found.The acetabular and femoral components were replaced for competitor devices.The plaintiff was taken to the pacu in stable condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The clinical root cause for the ¿heterotopic ossification¿ cannot be concluded but some patients can be genetically predisposed it is a known complication of joint surgeries and is related to the procedure and not the device.The reported pain, elevated metal ions, and trunnionosis are consistent with findings associated with metal debris; however, with the limited information provided the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded that the reported events/clinical reactions were associated with a mal performance of the implant.The patient impact is the pain, revision, and expected transient post-op convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Additional information: d7a corrected data: g2, h6 (health effect - clinical code).

Brand Name
ACETABULAR CUP HAP SIZE 48/54
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18888218
Report Number3005975929-2024-00032
Device Sequence Number2997349
Product Code NXT
UDI-Device Identifier03596010552297
UDI-Public03596010552297
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122154
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2024
Supplement Date Received by Manufacturer04/03/2024
Initial Report FDA Received Date03/12/2024
Supplement Report FDA Received Date04/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR RESURFACING FEMORAL HEAD 48MM, 74123148
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age67 YR
Patient SexMale